Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 3, NWS Aberdeen, SD

April 22, 2022Buffalo County, Hand County, Hyde County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Apr 22, 2022, 6:44 PM CDT for Buffalo County, Hand County, Hyde County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2022, 6:44 PM CDT (23:44 UTC)
Expired
Apr 22, 2022, 7:15 PM CDT
In force
31 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Buffalo County, SD, Hand County, SD, Hyde County, SD

The radar

The Aberdeen radar (KABR), 135 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 5:34 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2022-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2022-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 619 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
619 m²/s²
0-3 km storm-relative helicity
664 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 6:29 PM CDT, 15 minutes earlier.

Area forecast discussion, Apr 22, 6:29 PM CDT, 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
629 PM CDT Fri Apr 22 2022

.UPDATE...
Issued at 623 PM CDT Fri Apr 22 2022

See updated aviation discussion below.

&&

.SHORT TERM...(This Evening through Saturday Night)
Issued at 329 PM CDT Fri Apr 22 2022

The main challenge for the short term will be overnight convection.
Sfc low over northeast Colorado will gradually shift into central SD
overnight. A warm front likely located along the NE/SD border will
shift north along with the sfc low overnight. Dewpoints in the 60s
over eastern NE will gradually advect north into eastern SD tonight
contributing to MUCAPES approaching 2k j/kg. For the time being
the atmosphere is likely capped given abundant forecast MLCIN.
However, as LLJ kicks in later this evening, elevated lift is
expected and lapse rates aloft are steep so should see some storms
develop. Main threat from the activity is likely to be hail,
although if any storms form early enough there'll also be a wind
threat. Any tornado threat is probably localized to SW/SC SD just
ahead of sfc low. On Saturday the sfc front edges toward the
eastern border with MN, and this is the most likely area for
convection Saturday afternoon and evening. Severe threat should be
minimal given advancing front will likely push most of the
activity out of the CWA by early evening. Winds will be strong
over SC SD tnt and thus hoisted an advisory for that area to match
up with adjacent offices. Also, over the northeast CWA will have
a wind advisory in effect for especially the Coteau where the
higher elevations will see some pretty good gusts.

.LONG TERM...(Sunday through Friday)
Issued at 329 PM CDT Fri Apr 22 2022

At 12Z Sunday, models are showing the surface low near the
KFAR/northern MN vicinity. By this time, enough cold air will have
wrapped into the area to support snowfall over northern portions of
the CWA, mainly west of the James River. Although, any meaningful
accumulations look to be winding down Sunday morning. Given the
strong winds, any snowfall lingering will cause visibility issues
given the strong winds anticipated on the back side of the low.
Precip looks to be out of the region by Sunday afternoon or evening
as the low continues to move away from the region. Winds will be the
main story on Sunday, with at least advisory level speeds looking
likely over central SD towards the James River. Things get a little
more questionable further east. Still seems potential for high wind
criteria is possible, although we only mix to about 850-800mb across
central SD according to soundings, and 0.5km winds do show a
decrease through the day. More time needed to dive into the details
of wind headlines for Sunday. NBMEXP winds do show gusts over 50
knots though, so something to monitor.

Surface high pressure will pass through the region Monday into
Tuesday, with generally quiet conditions and cool temperatures.
There are still signs of warming temperatures Wednesday and
Thursday, with highs rebounding into the 60s for many areas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 623 PM CDT Fri Apr 22 2022

Terminals KABR,KATY,KPIR,KMBG

Scattered showers and thunderstorms will affect a good portion of
the region this evening into the early overnight hours. IFR/MVFR
cigs will remain in place across the north, including at KABR and
KMBG. There will also be periods of MVFR vsbys with the
thunderstorms, as well as the potential for some hail. The
thunderstorm threat will come to an end overnight, then look for
windy conditions and scattered showers during the day Saturday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 5 AM CDT /4 AM MDT/ Saturday for SDZ033-
     035>037-045-048-051.

     Wind Advisory from 9 AM to 7 PM CDT Saturday for SDZ006>008-011-
     018>023.

MN...Wind Advisory from 9 AM to 7 PM CDT Saturday for MNZ039-046.

&&

SHORT TERM...TDK
LONG TERM...TMT
AVIATION...Parkin
Hazardous weather outlook, Apr 22, 3:24 AM CDT, 15 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
324 AM CDT Fri Apr 22 2022

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230830-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
324 AM CDT Fri Apr 22 2022 /224 AM MDT Fri Apr 22 2022/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Severe thunderstorms are possible late this afternoon through
tonight. All threats are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

As the storm system moves east through the weekend, north central SD,
specifically Corson county, could experience poor visibility in
strong, gusty winds and falling snow. Other areas will see breezy and
gusty winds increase on Saturday out of the southwest then
strengthen further on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 5:48 AM CDTSpecial Weather StatementABRMcPherson27 min
Apr 22, 2:50 PM CDTWind AdvisoryABRBuffalo, Hand, Hughes, Hyde, Jones, Lyman and 1 more52 hr
Apr 22, 2:50 PM CDTWind AdvisoryABRBrown, Campbell, Clark, Codington, Corson, Day and 13 more52 hr
Apr 22, 6:08 PM CDTSevere Thunderstorm WarningABRBuffalo, Lyman37 min
Apr 22, 6:18 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand42 min
Apr 22, 6:53 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand37 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.